Kentucky, 2020

Damaging Wind in Kentucky, July 23, 2020

July 23, 2020 · NWS JKL · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms were ongoing during the early afternoon hours on July 23rd. One of these storms, located in Laurel County, near London, had some stronger winds located along the leading edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered to numerous showers and thunderstorms were ongoing during the early afternoon hours on July 23rd. One of these storms, located in Laurel County, near London, had some stronger winds located along the leading edge. This wind gust resulted in a downed tree across a road near London.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 1:11 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 23, 1:11 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
211 PM EDT Thu Jul 23 2020

.UPDATE...
Issued at 211 PM EDT THU JUL 23 2020

Widespread showers and storms continue to spread northeast into
east Kentucky. We should see a round of showers and storms for
most areas before this activity winds down into this evening.
Right now, it looks like we could see a drier period of weather
for most of the area after 5 or 6 pm as subsidence behind this
current area of showers and storms moves into the area.

UPDATE Issued at 1051 AM EDT THU JUL 23 2020

Showers, and a few storms, continue to slide northeast across the
region this morning. We continue to see trends towards increasing
coverage upstream and given these trends, opted to bump up pops to
categorical for a short time this afternoon. PW's remain near 2
inches and with the frontal zone in the area, and a area of ascent
associated with a vort max noted on water vapor imagery, this
should provide plenty of support of continued shower and storm
chances through the rest of the day. Given the increasing
coverage, and the fact our temperatures have not warmed any this
morning, have lowered afternoon highs by several degrees. Despite
the very slight increase in shear (compared with the last few
days), instability will be much less today with the ongoing cloud
cover and shower activity. Thus, went ahead and removed the strong
storm mention from the HWO. With the high PW's and the fact our
southeast areas have not been tapped yet, will leave a mention of
heavy rain in our far southeast counties for this afternoon. This
lines up well with where WPC has put the slight risk for excessive
rainfall.

UPDATE Issued at 831 AM EDT THU JUL 23 2020

Precip is on the increase. Have made minor adjustments as it picks
up this morning, but no change in overall 12 hour POP.

&&

.SHORT TERM...(Today through Friday)
Issued at 554 AM EDT THU JUL 23 2020

Early this morning a weak cold front was laid out from the lower
Great Lakes southwestward through MO. It was supported by a broad,
flat upper level trough moving eastward across the northeast
CONUS, of which we were on its southern fringe, with the base
approaching. A relative min in precip was occurring overnight for
our area. However, models show a significant uptick in activity
starting this morning as the trough and the front approach, as
well as a very subtle ripple in the upper level flow. Models have
struggled with precip specifics very far in advance recently,
which does not lend confidence to the forecast. However, a very
moist atmosphere is in place ahead of the front, with precipitable
water of around two inches. It won't take much to get things
going, and likely POPs have been used for today. The high water
content could also lead to some locally heavy rainfall.

Models suggest precip will have largely made its way through the
area by this evening, and with loss of heating, another relative
min is expected during the night.

The front will creep south into the JKL forecast area on Friday.
At the same time the upper level trough axis will shift to our
east, and our flow aloft will become more from the west and
northwest, with drier air aloft arriving. This will probably
result in convective precip being more limited overall. The
southern and southeastern portions of the forecast area will see
the greatest POP (but only in chance category), with that area
remaining south of the front through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 341 AM EDT THU JUL 23 2020

The long term period begins with an area of surface high pressure
and ridging begin to reassert themselves across the Ohio and
Tennessee Valleys. This will lead to an increase in temperatures
for the upcoming weekend. The NBM seems to be advertising more
robust PoPs than what would be supported in this regime and
therefore lowered the PoPs to slight both Saturday and Sunday. The
best chances of seeing a storm would be in the far southeast both
days. However, these days could easily be a dry area wide based
on the mid level dry air, capping around 850mb, and lower
instability/moisture all noted in the forecast soundings.

Then Monday we see the ridge become more suppressed by a northern
stream wave. This wave will help to swing a cold front into the
Ohio Valley to start the new work week. The guidance continues to
struggle some on the timing of this front, but was a little more
in alignment for this cycle. Given the better alignment went
likely PoPs for Tuesday, as better support for lift from the cold
front arrives. After Tuesday the guidance disagree on the depth of
the northern stream trough axis and this leaves Wednesday more in
question. This is likely caused by the pattern change and struggle
to handle the timing of it. The good news is there is a good
signal for a pattern change in the guidance and this would mean
near to even below normal temperatures by later next week. This
pattern change is also noted in the CPC 6-10 and 8-14 day
outlooks. The overall temperature trend for the period will be to
start above normal before dropping back back to near normal by
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 211 PM EDT THU JUL 23 2020

A period of showers and storms will be seen across much of the
area this afternoon. This could provide some brief periods of
reduced ceilings and/or gusty winds. This activity will exit by
22z with drier conditions expected through tonight. Given the
abundance of rain today, we may have to watch the potential for
locally dense fog tonight, especially in the river valleys.
Visibilities could easily reach IFR. Any fog will burn off after
dawn on Friday with VFR conditions returning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...HAL
LONG TERM...DJ
AVIATION...KAS
Hazardous weather outlook, Jul 23, 9:27 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1027 AM EDT Thu Jul 23 2020

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111-
112-114-116-119-241730-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-Clay-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, Booneville, Manchester, and Inez
1027 AM EDT Thu Jul 23 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible on Friday, and also at times from
Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ087-088-110-113-115-117-118-120-241730-
Bell-Harlan-Floyd-Knott-Perry-Leslie-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1027 AM EDT Thu Jul 23 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon. Some of them may
contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times through the period.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any occurrences flooding through this
evening.

KAS

In the hours before

Special weather statement, Jul 23, 11:14 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1214 PM EDT Thu Jul 23 2020

KYZ120-231645-
Pike-
1214 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY...

At 1214 PM EDT, a strong thunderstorm was located over Raccoon, or
near Pikeville, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Pikeville, Huddy, Mcandrews, Kimper, Raccoon, Zebulon, Chloe, Phyllis
and Hardy.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3743 8224 3744 8249 3755 8247 3763 8219
      3763 8218
TIME...MOT...LOC 1614Z 261DEG 17KT 3750 8240

KAS

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laurel

When
July 23, 1:26 PM EST
Where
Laurel County, 0.65 mi E of Pine Grove
Measured
43 kt (49 mph) estimated gust
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.069, -84.088

Broadcast media shared a picture taken by a public source of one downed pine tree across Clear Springs Dr near the intersection of Summer Springs Dr, about 4.2 miles south of London. The damage occurred along the leading edge of an incoming storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896511.